Of those cases, nearly half are unintentional overdoses, a recent finding that many experts say is alarming. That's why people need to take extra care not to take even a little more of the medication than the recommended dose during any 24-hour period.
“My overall recommendation for people using Tylenol is that it is a safe drug,” says Robert J. Fontana, M.D., associate professor of internal medicine at the University of Michigan Medical School, member of the Gastroenterology Division and medical director of liver transplantation. “However, like most other things in life, too much of a good thing can be bad for you.”
For instance, an adult should not take more than eight Tylenol Extra Strength pills, which contains 500 milligrams per tablet, in a 24-hour period (i.e. the maximum daily dose is 4,000 milligrams per day). Exceeding that dosage, could lead to inadvertent liver or kidney damage in some people, Fontana says.
Fontana notes that damage occurs acutely rather than chronically - in other words, it isn't the dosage of the medicine a person takes over several weeks that is the problem, it is the daily dose that may lead to liver toxicity.
Here's how the problem occurs: Whenever you take a medication, your liver typically is involved with metabolizing, or eliminating, the drug from your system. When you take too much acetaminophen, you overwhelm your body's ability to eliminate the medication safely. High levels of the medication can build up in the blood, and that can damage liver cells that are trying to metabolize the drug, which can lead to liver injury, Fontana says.
A multicenter study that the U-M Health System recently participated in indicated that about half of acetaminophen overdoses that resulted in liver failure were unintentional, something the researchers refer to as “therapeutic misadventures.”
“What I mean by that is that individuals were taking acetaminophen for some type of medical problem - such as a headache, back pain or the flu - inadvertently took too much and subsequently developed liver failure,” Fontana says. “If you go to a drug store, as many as 150 products that consumers can buy without a prescription have acetaminophen in them.”
It doesn't take much for someone to consume a toxic dose of acetaminophen. For instance, consider someone who is taking an over-the-counter product that helps stop sneezing or coughing that contains 350 to 500 milligrams of acetaminophen per dose, with one or two doses every four hours. If that person also has a headache or muscle aches, he or she may take some acetaminophen and quickly go into the potentially toxic range.
In addition to the possible overuse of acetaminophen when taking non-prescription medications, another potential hazard occurs among people who take Tylenol or a similar medication in addition to a prescription pain reliever that also contains acetaminophen, such as Vicodin or Darvocet.
“We're particularly concerned that health care providers may not be aware of this, and when they prescribe these potent pain medicines, there needs to be greater education of our patients of the total dose it is safe for them to take,” Fontana says. “In addition, patients with severe or chronic pain may take increasing doses of prescription narcotics and not be aware that they contain 500 to 750 milligrams of acetaminophen in each tablet.”
This is a concern not only for adults, but also for children because there's been a shift toward using acetaminophen products for babies and children. “As parents,” Fontana says, “we need to be aware of this so that we avoid inadvertent toxicity in trying to treat our children at home when they have high fevers.”
Other factors can compound a person's likelihood of developing liver damage from overuse of acetaminophen. Information increasingly suggests that if you drink alcohol daily or on a chronic basis, that may predispose you to liver damage from acetaminophen, Fontana says. That may occur due to development of nutritional deficiencies or a reduction in the level of the detoxifying enzymes in your liver as a result of drinking, he notes.
The U-M Health System and other institutions are involved with ongoing studies of acute liver failure and drug-induced liver injury. In addition to exploring and identifying the causes and natural history of acute liver failure, researchers also are doing exploratory work on a potential genetic predisposition to acute liver failure.
A recent study also described a new blood test to help identify patients with acetaminophen liver toxicity so that treatment can be started rapidly. “This new blood test holds great promise for identifying patients early on prior to the development of life-threatening liver failure,” Fontana says.
Facts about acetaminophen and liver damage:
-- Before taking acetaminophen, experts recommend that you tell your doctor if you have ever had liver disease or if you drink alcohol daily or on a chronic basis.
-- One way to prevent acetaminophen-related liver toxicity is to carefully read the labels on all medications so you are aware of their acetaminophen content (both prescription and over-the-counter).
-- Acetaminophen is found in Tylenol-brand products, but it also is found in numerous other brand-name medications, including some varieties of Excedrin, FeverAll, Genapap, Percocet and more. It also is included in combination products, such as Midol Teen Menstrual Formula Caplets containing Acetaminophen and Pamabrom. Many prescription pain relievers also contain acetaminophen, such as Lorcet Plus, Darvocet and Vicodin.
-- In case of an overdose, call your local poison control center at 1-800-222-1222. If the victim is not breathing, call 911.
-- Remember to keep medications locked up or out of reach of children.
-- Do not take the full day's dose of acetaminophen at one time; space it out over the course of the day.
Written by Katie Gazella
University of Michigan Health System
2901 Hubbard St., Ste. 2400
Ann Arbor, MI 48109-2435